Why Does Decaf Coffee Give Me A Headache?

Decaf coffee has been increasingly becoming a favourite drink for those who want to reduce their caffeine intake. However, switching suddenly from several cups of Turkey or cold brew coffee per day may lead to a few side effects. Sometimes it would give you a mild to severe headache. In this article, we’ll discuss why you have this problem and how to avoid it.

Effects of caffeine on the brain

When you drink coffee, caffeine can be absorbed quickly by the gut before it reaches the brain. Once there, the substance brings a stimulating effect on brain cells.

This is because the chemical structure of caffeine is similar to that of adenosine, which has relaxing effects on the central nervous system. Therefore, caffeine can fit into the brain’s adenosine receptors, thus preventing them from making you feel tired.

In turn, the blocked adenosine receptors trigger the production of dopamine and other natural stimulants. This further reduces tiredness and increase alertness. The end effects of caffeine on the brain is improved motivation, self-confidence, concentration, and a feeling of alertness.

Caffeine dependence and addiction

Why Does Decaf Coffee Give Me A Headache?

Similar to other addictive substances, excessive caffeine consumption can make you become physically addictive. That is because the component can result in changes in the brain’s chemistry.

Since caffeine can block adenosine receptors, brain cells tend to release more to compensate. In turn, these receptors require you to take in more caffeine to prevent fatigue and tiredness. This would make coffee drinkers develop tolerance to caffeine in the long run.

In addition, cutting off your caffeine intake abruptly can leave the brain with lots of free receptors, which can be bound by the adenosine. As a result, you can experience many withdrawal symptoms, especially a strong feeling of exhaustion.

How much caffeine may cause dependence?

The risk of becoming dependent on caffeine relies on many factors. Many scientists believe that genetics play a key role in this process.

While the exact number can vary, studies have suggested that those who consume at least 100 milligrams of caffeine on a daily basis can have caffeine dependence and withdrawal problems when they stop drinking suddenly.

Of course, the more regular you drink, the more changes the brain will have, thus leading to higher risks of dependence.

Caffeine withdrawal symptoms

If you have recently switched to decaf coffee, it might lead to a sudden in caffeine consumption. After around 12 to 48 hours, several withdrawal symptoms might occur. These include irritability, drowsiness, lack of focus, headaches, fatigue, low activeness and energy, bad mood, and fogginess.

One of the most obvious signs is an inability to do daily tasks at work or study without caffeine. You would also find it hard to stop consuming coffee or switch to decaf products.

Physical effects of withdrawal symptoms can lead to flu-like symptoms, such as muscle stiffness and pain, vomiting, or nausea.

The severity often peaks within the first 2 days and gradually subsides. They can last up to 9 days before the brain makes suitable adjustments to this change. The duration can be shorter or longer, depending on how long you drink coffee and the amount of caffeine consumption.

How to manage caffeine withdrawal symptoms

The most effective and simplest way to reduce caffeine withdrawal problems is to cut down your caffeine intake gradually. Try to drop around 10 per cent every 2 weeks. By doing this, you would be caffeine-free after a few months.

The most important benefit of this method is that you will not have any significant symptom during the process. Also, it is possible to replace caffeinated drinks and foods with decaf or un-caffeinated products.

Start with keeping a diary that keeps track all of the caffeine-containing beverages and foods in your diet. Keep in mind to check the labels of supplements or painkillers.

Based on the data, try to reduce the consumption 10 per cent week by week. You can do this by dilute the coffee with decaf products or increase water intake.

If you feel some side effects like a headache, taking some OTC drugs like acetaminophen or ibuprofen can help. Try to do exercises more regularly as well. Working out is a natural stimulant that can help the central nervous system and body stay healthy.

Keep in mind that dealing with caffeine dependence is a gradual process. It might take you at least a few weeks to a few months. This depends on how long you have been drinking and how much caffeine you have been taking in over time.

Methylene chloride and headache

Why Does Decaf Coffee Give Me A Headache?

In addition to caffeine dependence, decaf coffee might cause a headache due to the amount of methylene chloride in the drink.

Methylene chloride is a chemical used as a solvent in the decaffeination process. Though it is highly volatile and can vaporize at high temperatures, a small amount might be left after the process.

Studies have shown that methylene chloride is a carcinogen. It means that the substance can increase the risk of cancer and affect important body organs like the central nervous system, liver, and lungs.

Taking in even a small trace, approximately 200 ppm, could slow down your central nervous system temporarily, thus affecting hand-eye coordination and attention. In addition, you can experience a headache, drowsiness, irritability, lightheadedness, wheezing, and coughing.

The use of this solvent in the decaffeination procedure has raised some concern among coffee consumers and community. Some scientists believe that as long as the products contain less than 0.001 per cent or 10 ppm of residual methylene chloride, the risk is insignificant.

Many companies also turn to ethyl acetate as an alternative solvent to remove caffeine. This is an organic substance that offers pleasant tastes and odour of many fruits like bananas, apples, pineapples, kiwis, or strawberries.

The bottom line

Decaf coffee can be a great alternative to regular coffee, especially when you have some health issues with caffeine. However, avoid an abrupt switch because it may result in a headache and other withdrawal symptoms. In case you are a heavy drinker, it is better to consult your doctor to ensure safety.

References:

  1. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4115451/
  2. https://www.liebertpub.com/doi/full/10.1089/jcr.2013.0016
  3. https://www.theatlantic.com/health/archive/2009/07/in-defense-of-decaf/20677/
Vincent Lee
Coffee is an indispensable part of my life. I love brewing simple coffee recipes at home with fresh ingredients and enjoy every moment. This blog is a great chance to share my passion and encourage everyone to make better coffee.

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.